Free
Case Report  |   June 1995
Accidental epinephrine auto-injector-induced digital ischemia reversed by phentolamine digital block
Article Information
Case Report   |   June 1995
Accidental epinephrine auto-injector-induced digital ischemia reversed by phentolamine digital block
The Journal of the American Osteopathic Association, June 1995, Vol. 95, 377. doi:10.7556/jaoa.1995.95.6.377
The Journal of the American Osteopathic Association, June 1995, Vol. 95, 377. doi:10.7556/jaoa.1995.95.6.377
Abstract

The use of epinephrine-containing auto-injectors as a prescription medication for treating routine to severe anaphylactic reactions is now widely accepted. Associated with this trend is an increasing number of accidental injections of epinephrine into digits, causing severe vasoconstriction and the risk of ischemic necrosis. When epinephrine is accidentally discharged into a digit, ischemic skin necrosis resulting from the alpha-adrenergic blocking effects of this agent can lead to the need for multiple operations, wound infection, and even loss of the digit. The alpha-adrenergic blocking characteristics of phentolamine administered by a variety of methods have proved effective in reversing the effects of epinephrine in these cases. The authors urge that the described treatment protocol become more widely disseminated among primary care and emergency physicians.